Alabama, 2005

Hail in Alabama, August 5, 2005

August 5, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 2:11 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 2:11 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 5 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND
WILL ACTUALLY INCREASE IN COVERAGE AS AN UPPER LEVEL LOW DEVELOPS
OVER MISSISSIPPI. THIS LOW WILL HELP BRING PLENTY OF GULF MOISTURE
OVER THE AREA THAT WILL HELP ENHANCE THUNDERSTORM ACTIVITY OVER
CENTRAL ALABAMA. ALONG WITH THE THUNDERSTORMS...CLOUD COVER WILL
KEEP DAYTIME TEMPERATURES A TAD COOLER...MAINLY IN THE UPPER 80S TO
NEAR 90. NIGHTTIME TEMPERATURES WILL BE IN THE LOW 70S TO UPPER 60S.

.LONG TERM (MONDAY THROUGH FRIDAY)...

NOT MUCH CHANGE WAS DONE TO THE EXTENDED. WET PATTERN WILL
CONTINUE THROUGH AT LEAST THE END OF THE WEEK. A DRY PATTERN MAY
RETURN IN TIME FOR NEXT WEEKEND. TEMPERATURES WILL REMAIN MILD FOR
THIS TIME OF THE YEAR. THEY WILL BE IN THE MID TO UPPER 80S DURING
THE DAY AND LOWER 70S TO UPPER 60S AT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  86  69  83 /  50  50  60  50
ANNISTON    71  86  71  84 /  50  50  60  60
BIRMINGHAM  71  88  71  84 /  50  50  50  60
TUSCALOOSA  72  90  70  87 /  60  50  50  70
CALERA      71  88  70  85 /  50  50  50  70
AUBURN      69  84  69  84 /  50  60  70  60
MONTGOMERY  70  85  71  87 /  50  70  60  70
TROY        70  83  70  84 /  50  70  70  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Aug 5, 9:45 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT FRI AUG 5 2005

ALZ011>015-017>050-061545-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1045 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST
AREA BETWEEN 2 PM AND 8 PM.  THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WET MICROBURSTS...WITH WIND GUSTS UP TO 60
MPH.  OTHERWISE...SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY...WITH LINGERING SHOWERS AND
THUNDERSTORMS TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

PENCE

In the hours before

Special weather statement, Aug 5, 3:26 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT FRI AUG 5 2005

ALZ020-052200-
CHEROKEE-
426 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 500
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING WEST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...CENTRE AND
LEESBURG THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Aug 5, 3:37 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             VERNON                  33.76N 88.11W
08/05/2005  0.50 INCH        LAMAR              AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN THE CITY OF VERNON.

0426 PM     HAIL             CENTRE                  34.15N 85.67W
08/05/2005  0.25 INCH        CHEROKEE           AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED ON ALABAMA HIGHWAY 9.

&&

JSS
Special weather statement, Aug 5, 3:47 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI AUG 5 2005

ALZ019-052215-
CALHOUN-
447 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEAVER...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONVILLE...
WEAVER...ANNISTON...BLUE MOUNTAIN AND WEST END-COBB TOWN THROUGH 515
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 5, 3:49 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT FRI AUG 5 2005

ALZ018-052230-
ETOWAH-
449 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 530 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOKES BLUFF...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOKES BLUFF...REECE
CITY...GLENCOE AND GADSDEN THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 5, 4:03 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT FRI AUG 5 2005

ALZ020-052230-
CHEROKEE-
503 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 530
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTRE...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTRE...SAND ROCK
AND LEESBURG THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 5, 4:22 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT FRI AUG 5 2005

ALZ027-052245-
TALLADEGA-
522 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 545
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF LINCOLN...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINCOLN THROUGH 545
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Etowah

When
August 5, 4:23 PM CST
Where
Etowah County, Glencoe
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.950, -85.933

Nickel size hail was reported in the city of Glencoe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473183.